Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

January 22, 2021Windham County, Vermont

NWS Albany, NY issued this special weather statement at Jan 22, 2021, 5:33 PM EST for Windham County, Vermont. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2021, 5:33 PM EST (22:33 UTC)
Expired
Jan 22, 2021, 6:15 PM EST
In force
42 min
Issued by
NWS Albany, NY

County Windham County, VT

The radar

The Albany radar (KENX), 127 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS81 KALY 222233
SPSALY

Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021

VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021

...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND 
WINDHAM COUNTIES...

At 530 PM EST, a snow shower with a brief burst of moderate to heavy 
snowfall was located near West Wardsboro, or near Stratton, moving 
east at 25 mph.

Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.

Visibilities will drop quickly to a half to quarter of a mile in 
this snow showers with some wind gusts around 20 mph.  A quick 
dusting to inch of snowfall is possible especially over the higher 
terrain.   

Icy roads are possible as the snow melts on the roads 
then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
      4292 7252 4291 7253 4290 7253 4288 7255
      4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:45 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 22, 3:45 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
345 PM EST Fri Jan 22 2021

.SYNOPSIS...
A cold front will cross the area this evening bringing snow
showers and snow squalls along with breezy conditions which may
result in localized blowing snow and hazardous travel
conditions. Saturday looks to be cold and blustery with a few
snow showers or flurries. Continued below normal temperatures
are forecast for Sunday with sunny skies and diminishing winds.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
As of 345 PM EST, cold front is crossing the forecast area and
extends along a northeast to southwest line from the New York -
Vermont border to Hudson and then southwest on to just west of
Monticello. With a moist unstable atmosphere, the higher
terrain areas east and west of the Hudson Valley are seeing
some light to moderate upslope snow and snow showers associated
with the front and cold advection.

For late this afternoon, expecting continuing snow showers and
possible squalls along the cold front into the evening.
Temperatures have reached maxes for the day and will fall the
remainder of the day.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Snow shower activity diminishes this evening as the cold front
moves east of the area. Lake effect snow shower activity
develops in the western Mohawk Valley while some upslope
snow in the southern Adirondacks, Rensselaer Plateau, southern
Green Mountains and Berkshires will gradually decrease. Partial
clearing outside of the snow shower activity. Northwest winds
are likely to be gusty through the night.

Colder and continued gusty winds with noticeable wind chills
Saturday. Saturday morning another cold front, the leading edge
of the cold pool, drops across the area from north to south with
clouds. There may be snow showers across most of the area with
this feature, but confidence was low enough that we kept POPs
out of all but the western part of the forecast area - mainly
the upslope areas. The afternoon should see clearing, but even
with the increasing sun and gusty winds, highs in the 20s but
near 30 mid Hudson Valley and teens in higher terrain. Winds
become more northwest, shifting any lake effect snow shower
activity into the Schoharie Valley and eastern Catskills.

Gusty winds continue Saturday night and with temperatures
falling into the single numbers to around 10 but below zero in
northern areas, wind chills will drop well below zero. Wind
chills in the southern Adirondacks will approach 25 below. Wind
chill advisories may be needed Saturday night for northern
Herkimer and Hamilton Counties. Higher elevations of northern
Warren County and the southern Green Mountains may also see
wind chills in the -20 to -25F range.

Sunny Sunday with perhaps some high clouds beginning to filter
into our region in the afternoon. Still breezy early with
northwest winds diminishing later and highs in the 20s to
around 30 but teens to near 20 higher terrain.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Much of the long term period will feature below normal temperatures
and below normal precipitation.

The period starts out on Monday with a ridge extending SE into our
area from an area of high pressure over central Quebec. This will
result in continued cold/dry conditions, with a slight northerly
breeze. Dry conditions should prevail across most of the area
through Monday evening, with a continued light northerly flow.

Will start to mention chances for snow developing late Monday night
into Tuesday morning as isentropic lift increases ahead of an
eastward advancing cyclone moving into the Ohio Valley. At this
time, it looks like from around I-90 southward based on the latest
guidance which has come into better agreement. Will mention likely
pops for areas well south of Albany on Tuesday, which is when the
strongest isentropic lift looks to occur. The primary surface
cyclone is expected to weaken as it crosses the Appalachians, so at
this time only light accumulations are forecast. Again, best chance
should be for areas south of Albany.

In wake of this system, cold and dry conditions should then prevail
Tuesday night through Wednesday as our area will be under the
influence of strong surface ridging building southward from Canada.

Will have to watch a strong upper level trough moving eastward
through the southern Appalachians Thursday into Thursday night. This
system may spawn a significant cyclone near the SE coast. At this
time, all main sources of guidance keep any precip with this system
well south of our region. Should this system remain to our south,
it will continued cold/dry with northerly flow into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions in place right now except PSF where ceilings continue
to hover near 3kft. Scattered snow showers and possible snow squalls
continue to track down the Mohawk Valley and look to be in the
vicinity of TAF sites between 18 UTC and 23 UTC this afternoon.
Ceilings during any snow shower or squall could become MVFR with IFR
visibility. Should a stronger squall impact any of the sites, brief
IFR ceilings or LIFR visibility cannot be ruled out. A sharp wind
shift to the west - northwest is also expected during this time
period with wind gusts reaching up to 25-30kts possible.

After 00 UTC, snow showers and squalls should exit the region
resulting in improving visibility and ceilings back to VFR levels.
West-northwest winds will stay sustained around 10kts through the
night.

A secondary arctic front is expected tonight around 03-06 UTC
which may result in reduced MVFR ceilings. Some additional flurries
or snow showers are possible towards 09 - 12 UTC as well; however,
given the low confidence, we did not lower visibilities and only
show SCT ceilings and VCSH to indicate snow shower potential. Winds
during this period should also shift to the northwest (~330 degrees)
and stay sustained around 10kts. Wind gusts increase as peak heating
returns Saturday morning by 15 UTC with gusts to 15-25kts through
the end of the TAF period.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydrological issues are expected during the next
week. A few periods of light snow and lake effect snow are
possible which will have little impact on the rivers.

Cold temperatures will persist through next week. Cold air will
support river and lake ice development.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...JPV
AVIATION...Speciale
HYDROLOGY...SND
Hazardous weather outlook, Jan 22, 3:57 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EST Fri Jan 22 2021

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-
082>084-VTZ015-231200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for portions of northwestern
Connecticut, western Massachusetts and eastern New York except for
the southern Adirondacks.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

NYZ032-033-042-VTZ013-014-231200-
Northern Herkimer-Hamilton-Northern Warren-Bennington-
Western Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for the southern Adirondacks in New
York, and the higher elevations of southern Vermont.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind chill values may fall into the minus 20 to 25F range on
Saturday night. If this looks more likely, wind chill advisories
will be needed.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

In the hours before

Special weather statement, Jan 22, 4:29 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
429 PM EST Fri Jan 22 2021

NYZ084-VTZ013-222200-
Southern Washington-Bennington-
429 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 428 PM EST, a snow squall was located over Cambridge, or 7 miles
south of Salem, moving east at 30 mph.

Locations impacted include...
Bennington, Arlington, Shaftsbury, Cambridge, White Creek, North
Bennington, Woodford, Old Bennington, Glastenbury, White Creek
Station, Center White Creek, Paper Mill Village, Sodom, Battenville,
Chiselville, Post Corners, South Shaftsbury, Rexleigh, East Arlington
and Eagleville.

Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph.  A quick dusting to
half inch of snowfall is possible.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4282 7305 4291 7328 4294 7328 4294 7337
      4300 7350 4317 7341 4309 7300 4293 7301
      4293 7299
TIME...MOT...LOC 2128Z 291DEG 24KT 4306 7336

TAW
Local storm report, Jan 22, 4:33 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SNOW             RICHMONDVILLE           42.63N  74.59W
01/22/2021  M2.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2100762

TAW
Special weather statement, Jan 22, 4:57 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
457 PM EST Fri Jan 22 2021

NYZ058-059-063-064-222230-
Western Ulster-Eastern Greene-Western Greene-Eastern Ulster-
457 PM EST Fri Jan 22 2021

...A LINE OF SNOW SHOWERS WITH EMBEDDED SNOW SQUALLS WILL AFFECT
NORTHWESTERN ULSTER AND GREENE COUNTIES...

At 453 PM EST, snow showers with embedded snow squalls was located
along a line extending from near Preston-Potter Hollow to near
Fleischmanns to 8 miles northeast of Hazel. Movement was east at 30
mph.

Locations impacted include...
Hunter, Windham, Woodland Valley Campground, Phoenicia, Mount
Tremper, Lanesville, North-South Lake Campground, Cairo, Shandaken,
Durham, Ashland, Jewett, Lexington, Tannersville, Manorville,
Maplecrest, Oliverea, Round Top, Result and Earlton.

Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph.  A quick dusting to
half inch of snowfall is possible.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4212 7456 4214 7454 4215 7452 4214 7450
      4217 7446 4217 7445 4218 7448 4236 7428
      4238 7425 4239 7425 4240 7424 4245 7382
      4217 7391 4196 7441 4196 7466 4202 7478
TIME...MOT...LOC 2153Z 262DEG 25KT 4238 7421 4216 7442 4202 7479

TAW
Local storm report, Jan 22, 5:03 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     SNOW             LANDGROVE               43.29N  72.84W
01/22/2021  M4.2 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0445 PM     SNOW             CHARLOTTEVILLE          42.52N  74.70W
01/22/2021  M1.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0456 PM     SNOW             BECKET                  42.26N  73.12W
01/22/2021  M1.5 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2100763
EVENT NUMBER ALY2100764
EVENT NUMBER ALY2100765

JPV
Special weather statement, Jan 22, 5:28 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
528 PM EST Fri Jan 22 2021

MAZ025-222300-
Southern Berkshire-
528 PM EST Fri Jan 22 2021

...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BERKSHIRE
COUNTY...

At 526 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near Sandisfield, or 7 miles east of Great
Barrington, moving east at 25 mph.

Locations impacted include...
Otis, Sandisfield, New Marlborough, Monterey, Tyringham, Otis Wood
Lanes, Hartsville, New Boston, Algerie Four Corners, Bonny Rigg
Corners, North Otis, Montville, Hephzibah Heights, Becket Center,
Southfield, West New Boston, West Becket, East Otis, Cold Spring and
West Otis.

Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph.  A quick
dusting to half inch of snowfall is possible.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
      4209 7307 4207 7327 4224 7334 4233 7306
      4231 7303 4231 7300 4225 7300
TIME...MOT...LOC 2226Z 254DEG 22KT 4218 7321

TAW
Special weather statement, Jan 22, 5:33 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021

VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021

...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND
WINDHAM COUNTIES...

At 530 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near West Wardsboro, or near Stratton, moving
east at 25 mph.

Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.

Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph.  A quick
dusting to inch of snowfall is possible especially over the higher
terrain.

Icy roads are possible as the snow melts on the roads
then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
      4292 7252 4291 7253 4290 7253 4288 7255
      4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 12:27 PM ESTSpecial Weather StatementALYFulton, Montgomery63 min
Jan 22, 1:39 PM ESTSpecial Weather StatementALYFulton, Greene, Montgomery, Schoharie51 min
Jan 22, 2:01 PM ESTSpecial Weather StatementALYSchoharie29 min
Jan 22, 2:48 PM ESTSpecial Weather StatementALYSchoharie42 min
Jan 22, 3:43 PM ESTSpecial Weather StatementALYSchoharie32 min
Jan 22, 3:52 PM ESTSpecial Weather StatementALYUlster38 min
Jan 22, 4:20 PM ESTSpecial Weather StatementALYGreene25 min
Jan 22, 4:57 PM ESTSpecial Weather StatementALYGreene33 min
Jan 22, 5:44 PM ESTSpecial Weather StatementALYColumbia61 min
Jan 22, 6:52 PM ESTSpecial Weather StatementALYFulton, Montgomery83 min
Jan 22, 6:57 PM ESTSpecial Weather StatementALYSchoharie33 min
Jan 22, 4:29 PM ESTSpecial Weather StatementALYBennington31 min
Jan 22, 4:06 PM ESTSpecial Weather StatementALYBerkshire24 min
Jan 22, 5:28 PM ESTSpecial Weather StatementALYBerkshire32 min
Jan 22, 6:38 PM ESTSpecial Weather StatementALY37 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.